just dont know what to do anymore, Hypothyroidism?

United States
May 28, 2009 6:37pm CST
I did some searching around online and found out that the medication I take, Lithium, causes a type of hypothyroidism. Now I know Lithium can cause weight gain and I've heard so many people tell me when I was outpatient right before I started taking it but I didn't give it a second thought. I have always been active even since my babies were infants but now all efforts have been exhausted. I did everything right, I spent the whole first half of the day in the gym and then spend the second half outside walking the stroller with the kids, running around after them at the playground. I didn't start realizing that yes, indeed, I was stuck at one weight until a couple months ago. Even after eating only salads (not high fat, dark leafy's) for two weeks I only was able to notice a slight difference in my weight! I was taking mile long walks and going for another walk after the kids went to bed. Now Im in a rush to get my bike fixed after the tire had been popped because nothing seems to be working. I do not want to be a workout maniac--I have kids, I have obligations and sometimes its just not possible fitting workouts in. So--I have opted to cut back on my doses from one pill to two pills a day. I don't see my doctor for 3 1/2 months because I just visited her and quite frankly IM AFRAID of trying another medication and many of the OTHERS have known to cause weight gain. Im not talking minimal weight gain but 50-70 lbs and my boyfriends sister has hypothyroidism and is close to 200 lbs and I just do not want that. If I got to that weight I would hardly be able to PLAY with my daughters and thats scary. Lithium sedates so it gives you a blaze blaze attitude and its already hard to keep to a strict workout regimen but when I was off my medications I LOVED exercising, AND it worked because I was manic and it helped arouse those happy hormones, the racing thoughts is what Im worried about, its really really hard to focus on task, stay organized but people always said they loved my bubbly attitude! Anyone going through the same?
1 response
@ethereal1 (218)
• Australia
29 May 09
I would seriously recommend that you DO NOT cut back on your lithium. Changing the dose of any psychotropic medication without a doctor' advise is bad. What I would recommend is seeing a general practitioner and getting your thyroid checked. If you do have hypothyroidism, you just need to take a thyroxine tablets to boost the thyroid's function. I have never experienced Bipolar, my psychiatrist said that she'd laugh if I went manic because I have been so depressed for so long lol, so I guess it is a little hard for me to know exactly what you're going through. I do have experience with very sedating medication though and feeling like a drooling zombie - it sux.